Main Article Content
Severe cutaneous adverse drug reactions (SCARs) are rare adverse reactions; however, these reactions are life-threatening. This study was a survey study from medical records of patients diagnosed with SCARs including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS) who underwent treatment at Udon Thani Hospital during 2008-2019. The aims of this study were to investigate the causative drugs and the types of SCARs as well as the outcomes of SCARs in this patient group. Results from the study revealed that a total of 216 patients were diagnosed with SCARs, which consisted of 107 SJS patients, 15 TEN patients, 4 SJS/TEN patients, 74 DRESS patients, and 16 patients with other types of SCARs. Among them, 56.0% were males. The mean age of SCARs patients was 51.8±17.4 years. The most common causative drugs of SCARs were anticonvulsants (44.9%), followed by antibiotics (25.9%), allopurinol (16.7%), non-steroidal anti-inflammatory drugs (4.2%) and anti-tuberculosis drugs (3.7%). The mean onset of SCARs was 21.7±16.8 days (range 1-103 days). An average duration of hospitalization was 12.6±14.4 days with the median cost of treatment of 9,150 baht (range 500-207,718 baht). The mortality rate of SCARs was 2.8%. This large cohort study revealed the information regarding the list of causative drugs and the outcome of SCARs in a Thai population.
Upon acceptance of an article, the Pharmacological and Therapeutic Society of Thailand will have exclusive right to publish and distribute the article in all forms and media and grant rights to others. Authors have rights to use and share their own published articles.
Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994 Nov 10;331(19):1272-85.
Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995 Dec 14;333(24):1600-7.
Roujeau JC. Clinical heterogeneity of drug hypersensitivity. Toxicology. 2005 Apr 15;209(2):123-9.
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013 May;68(5):693e1-e14.
Wang YH, Chen CB, Tassaneeyakul W, Saito Y, Aihara M, Choon SE, et al. The medication risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in Asians: The major drug causality and comparison with the US FDA label. Clin Pharmacol Ther. 2019 Jan;105(1):112-20.
Health Product Vigilance Center. AE report 1984-2014 [Internet]. Bangkok: Health Prodcut Vigilance Center; 2014 [update 2014; cited 2020 Jan 09]. Available from: http://thaihpvc.fda.moph.go.th/thaihvc/Public/News/uploads/ hpvc_5_13_0_100526.pdf
Roujeau JC. Stevens-Johnson syndrome and toxic epidermal necrolysis are severity variants of the same disease which differs from erythema multiforme. J Dermatol. 1997 Nov;24(11):726-9.
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2007 Mar;156(3):609-11.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981 Aug;30(2):239-45.
Yamane Y, Matsukura S, Watanabe Y, Yamaguchi Y, Nakamura K, Kambara T, et al. Retrospective analysis of Stevens-Johnson syndrome and toxic epidermal necrolysis in 87 Japanese patients--Treatment and outcome. Allergol Int. 2016 Jan;65(1):74-81.
Micheletti RG, Chiesa-Fuxench Z, Noe MH, Stephen S, Aleshin M, Agarwal A, et al. Stevens-Johnson syndrome/toxic epidermal necrolysis: A multicenter retrospective study of 377 adult patients from the United States. J Invest Dermatol. 2018 Nov;138(11):2315-21.
Hirapara HN, Patel TK, Barvaliya MJ, Tripathi C. Drug-induced Stevens-Johnson syndrome in Indian population: A multicentric retrospective analysis. Niger J Clin Pract. 2017 Aug;20(8):978-83.
Yang SC, Hu S, Zhang SZ, Huang JW, Zhang J, Ji C, et al. The epidemiology of Stevens-Johnson syndrome and toxic epidermal necrolysis in China. J Immunol Res. 2018 Feb 11;2018:4320195.
Leenutaphong V, Sivayathorn A, Suthipinittharm P, Sunthonpalin P. Stevens-Johnson syndrome and toxic epidermal necrolysis in Thailand. Int J Dermatol. 1993 Jun;32(6):428-31.
Dilokthornsakul P, Sawangjit R, Inprasong C, Chunhasewee S, Rattanapan P, Thoopputra T, et al. Healthcare utilization and cost of Stevens-Johnson syndrome and toxic epidermal necrolysis management in Thailand. J Postgrad Med. 2016 Apr-Jun;62(2):109-14.
Jantararoungtong J, Tiamkao S, Vannaprasaht S, Pavakul K, Auvichayapat N, Choonhakarn C, et al. Carbamazepine–The most common cause of Stevens-Johnson syndrome/toxic epidermal necrolysis and an association with HLA-B*1502 in a Thai Population. In: Abstracts of the 3rd Asian Pacific Regional ISSX Meeting. May 10-12, 2009. Bangkok, Thailand. Drug Metab Rev. 2009 Aug;41 Suppl 2:57.
Roongpisuthipong W, Prompongsa S, Klangjareonchai T. Retrospective analysis of corticosteroid treatment in Stevens-Johnson syndrome and/or toxic epidermal necrolysis over a period of 10 years in Vajira Hospital, Navamindradhiraj University, Bangkok. Dermatol Res Pract. 2014;2014:237821.
Peyriere H, Dereure O, Breton H, Demoly P, Cociglio M, Blayac JP, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2006 Aug;155(2):422-8.
Chiou CC, Yang LC, Hung SI, Chang YC, Kuo TT, Ho HC, et al. Clinico-pathological features and prognosis of drug rash with eosinophilia and systemic symptoms: a study of 30 cases in Taiwan. J Eur Acad Dermatol Venereol. 2008 Sep;22(9):1044-9.
Wang XQ, Lang SY, Shi XB, Tian HJ, Wang RF, Yang F. Cross-reactivity of skin rashes with current antiepileptic drugs in Chinese population. Seizure. 2010 Nov;19(9):562-6.
Blaszczyk B, Lason W, Czuczwar SJ. Antiepileptic drugs and adverse skin reactions: An update. Pharmacol Rep. 2015 Jun;67(3):426-34.
Wang XQ, Shi XB, Au R, Chen FS, Wang F, Lang SY. Influence of chemical structure on skin reactions induced by antiepileptic drugs--the role of the aromatic ring. Epilepsy Res. 2011 May;94(3):213-7.
Saksit N, Tassaneeyakul W, Nakkam N, Konyoung P, Khunarkornsiri U, Chumworathayi P, et al. Risk factors of allopurinol-induced severe cutaneous adverse reactions in a Thai population. Pharmacogenet Genomics. 2017 Jul; 27(7):255-63.
Tassaneeyakul W, Prabmeechai N, Sukasem C, Kongpan T, Konyoung P, Chumworathayi P, et al. Associations between HLA class I and cytochrome P450 2C9 genetic polymorphisms and phenytoin-related severe cutaneous adverse reactions in a Thai population. Pharmacogenet Genomics. 2016 May; 26(5):225-34.
Paulmann M, Mockenhaupt M. Severe drug-induced skin reactions: clinical features, diagnosis, etiology, and therapy. J Dtsch Dermatol Ges. 2015 Jul;13(7): 625-45.
Tassaneeyakul W, Jantararoungtong T, Chen P, Lin PY, Tiamkao S, Khunarkornsiri U, et al. Strong association between HLA-B*5801 and allopurinol-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in a Thai population. Pharmacogenet Genomics. 2009 Sep;19(9):704-9.
Saokaew S, Tassaneeyakul W, Maenthaisong R, Chaiyakunapruk N. Cost-effectiveness analysis of HLA-B*5801 testing in preventing allopurinol-induced SJS/TEN in Thai population. PLoS One. 2014 Apr 14;9(4):e94294.